Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 5:52 PM MDT for Corson County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 5:52 PM MDT (23:52 UTC)
- Expired
- Aug 8, 2002, 6:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:53 PM MDT | Thunderstorm Wind 51 E | Mc Laughlin, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079
WUUS53 KABR 082352
SVRABR
SDC031-090045-
/NEW.KABR.SV.W.0226.082352-090045/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM MDT THU AUG 8 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 645 PM MDT
* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF BULLHEAD...OR ABOUT 29
MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BULLHEAD AROUND 610 PM MDT
WALKER AROUND 615 PM MDT
LITTLE EAGLE AROUND 620 PM MDT
MCLAUGHLIN AROUND 625 PM MDT
MAHTO AROUND 630 PM MDT
WAKPALA...INDIAN MEMORIAL REC AREA AROUND 635 PM MDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4554 10141 4547 10124 4551 10048 4594 10054
4590 10119
KEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU AUG 8 2002 DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK CONVERGENCE LINE ACROSS CENTRAL CWA. THIS AREA A BIT DISPLACED FROM MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL. WILL CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS EVENING. MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW PROPOGATION OF MCS. THUS SOME HEAVY RAINFALL AMOUNTS LIKELY. THE GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH ONLY LOCALIZED PROBLEMS. ANOTHER LINE OF STORMS COULD LIKELY CLIP WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH DAKOTA OVERNIGHT. MEANWHILE FRONT EDGES TOWARD MN BORDER BY AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST OF THE REGION. FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS EAST ACROSS THE NORTHERN CWA. EXPECT AT LEAST INSTABILITY SHOWERS ON SATURDAY. NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS. TDK .EXTENDED DISCUSSION... MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON. FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE FCST DRY FOR NOW. ALBRECHT .ABR...NONE.
In the hours before
Local storm report, Aug 8, 2:24 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
324 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 NW STEPHAN SD 1.75 INCH HAIL
08/08/02 HYDE
GEMLocal storm report, Aug 8, 3:08 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
408 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 13 NE FORT THOMPSON SD 60 MPH WIND GUST
08/08/02 BUFFALO
0350 PM MILLER SD .88 INCH HAIL
08/08/02 HAND
MJALocal storm report, Aug 8, 3:42 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
442 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM 8 NE SAINT LAWRENCE SD 60 MPH WIND GUST
08/08/02 HAND
0410 PM SHELBY SD 60 MPH WIND GUST
08/08/02 BUFFALO
0410 AM SHELBY SD .75 INCH HAIL
08/08/02 BUFFALO
SKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:24 PM MDT | Severe Thunderstorm Warning | ABR | Hyde | 51 min |
| Aug 8, 2:15 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Aug 8, 2:32 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| Aug 8, 2:51 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 39 min |
| Aug 8, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 8, 3:01 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Aug 8, 3:18 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 57 min |
| Aug 8, 3:50 PM MDT | Flash Flood Warning | ABR | Buffalo | 115 min |
| Aug 8, 5:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.